Alert archive / Colorado / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 147, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jun 16, 2023, 3:09 PM MDT for El Paso County, Teller County, Colorado. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2023, 3:09 PM MDT (21:09 UTC)
- Expired
- Jun 16, 2023, 3:45 PM MDT
- In force
- 36 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties El Paso County, CO, Teller County, CO
The radar
The Denver radar (KFTG), 90 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 16, 1:22 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 9.2 hours before the alert went out and 304 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1074 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
225
WUUS55 KPUB 162109
SVRPUB
COC041-119-162145-
/O.NEW.KPUB.SV.W.0147.230616T2109Z-230616T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
309 PM MDT Fri Jun 16 2023
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
Northeastern Teller County in central Colorado...
Northwestern El Paso County in east central Colorado...
* Until 345 PM MDT.
* At 308 PM MDT, a severe thunderstorm was located over Woodland
Park, or 14 miles northwest of Colorado Springs, moving northeast
at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Air Force Academy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3911 10491 3898 10483 3893 10504 3899 10513
3913 10504 3913 10499
TIME...MOT...LOC 2108Z 225DEG 16KT 3899 10501
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Hodanish1 follow-up statement
704
WWUS55 KPUB 162119
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
319 PM MDT Fri Jun 16 2023
COC041-119-162145-
/O.CON.KPUB.SV.W.0147.000000T0000Z-230616T2145Z/
Teller CO-El Paso CO-
319 PM MDT Fri Jun 16 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR NORTHEASTERN TELLER AND NORTHWESTERN EL PASO COUNTIES...
At 317 PM MDT, a severe thunderstorm was located near Woodland Park,
or 16 miles northwest of Colorado Springs, moving northeast at 20
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Live video from Woodland Park shows that a significant amount of
hail has fallen in Woodland Park and is covering the ground 2 inches
deep. The hail was reported to be the size of peas.
Locations impacted include...
Woodland Park, Air Force Academy, Green Mountain Falls and Crystola.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3911 10491 3898 10483 3893 10504 3899 10513
3913 10504 3913 10499
TIME...MOT...LOC 2117Z 216DEG 16KT 3903 10499
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
HodanishWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 11:35 AM MDT, 3 hours 34 minutes earlier.
Area forecast discussion, Jun 16, 11:35 AM MDT, 3 hours 34 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1135 AM MDT Fri Jun 16 2023 .SHORT TERM...(Today and tonight) Issued at 345 AM MDT Fri Jun 16 2023 Key Messages: 1) Severe thunderstorms possible across the southeast plains this afternoon and evening. 2) Flash Flood Watch in effect for southeast Colorado counties along and north of highway 50 and along and east of I-25. Upper trough across the western CONUS and Desert Southwest will translate eastward with a distinct shortwave ejecting across AZ into southern CO late this afternoon and evening. Meanwhile, the northern stream portion of the upper trough will bring some upper lift and height falls across northern sections of the state this afternoon. Weak northerly surface winds across the plains will shift to the east to southeast in the afternoon advect 50 dew points back westward into most of the I-25 corridor, save the Raton Mesa region where south to southwest winds will push a dry line eastward in the afternoon across western and central Las Animas county. To the north of the frontal boundary and east of the dry line, HREF mean CAPE values will be running up to 1500 J/kg at the time of storm initiation though it could be running a little higher if mid 50 dew points can advect into portions of eastern CO quickly enough. There are some differences in the models in regard to low level moisture with the typical drier bias in the GFS, and especially HRRR (due to over mixing) which could influence available CAPE and potential for higher LCLs. NAM is more moist and strongest with convection today. Deep layer shears will be running around 40 kts in all models with 0-3km helicity of 200+ m2/s2. CAMs models show some healthy updraft helicity tracks this afternoon and evening, particularly along and north of highway 50. While higher LCLs advertised by some models could potentially decrease the tornado risk, there are strong signals in the models that strengthening easterly surface winds this afternoon and early evening across the eastern plains will increase the low level helicity sufficiently and will likely favor a higher surface dew point solution. So all modes of severe weather look possible east of a line from roughly Monument, to Colorado City to Trinidad. Where surface winds turn more easterly is where helicity will be maximized and tornado threat greatest. Otherwise, large hail and damaging winds look most likely today. Given the saturated soil conditions across much of the region, and the potential for torrential rainfall with thunderstorms today, this will elevate the risk for flash flooding across much of the southeast plains. Issued a Flash Flood Watch and kept it restricted to the counties along and north of highway 50 for now. Baca county could also get some heavy rainfall into tonight, but focus for MCS development maximizes just to the north where best upglide overtop of the frontal boundary will be located. Models and ensembles are in good agreement with this solution. Severe thunderstorm risk should decrease by 10 PM with the flash flood risk diminishing by midnight across the eastern most counties as activity shifts eastward into Kansas. However with the upper trough hanging back to the west, showers and even some isolated embedded thunderstorms will continue overnight across the mountains. Temperatures today will continue below normal. -KT .LONG TERM...(Saturday through Thursday) Issued at 345 AM MDT Fri Jun 16 2023 Key messages: 1) Severe weather potential continues on Saturday across southeast Colorado. 2) Warmer and drier weather remains in the offing Sunday into the middle of next week. Saturday-Saturday night...Severe weather potential continues across southeast Colorado on Saturday, with the extent dependent on the timing of a short wave trough translating across the Rockies. The NAM solutions remain the slowest, bringing the trough across south central and southeast Colorado during peak heating (18Z-00Z), where as the GFS is the fastest solution, with the trough axis ready across southeast Colorado by 18Z and into western Kansas by 00Z Sunday, with the ECMWF and Canadian solutions in between the others. The slower NAM solution allows for morning stratus across the plains to dissipate, owning to much more instability with SBCAPE of 1500- 2000 j/kg across the plains, where as the faster GFS indicates much less instability across the plains. At any rate, southeast upslope flow and west southwest flow aloft associated with the trough will lead to enough shear to support super cells with large hail and damaging winds the main threats, along with isolated tornadoes possible, along with locally heavy rainfall. SPC Day2 outlook has a marginal risk back across the I-25 Corridor into northern portions of the southeast plains, with a slight risk along and south of the Highway 50 Corridor east of Pueblo, with the WPC Day2 Excessive rainfall outlook indicating areas along and north of the Highway 50 Corridor, where there is the potential for storms to merge into an MCS Saturday evening. Sunday-Tuesday...Upper level ridging builds across the Rockies ahead of another deep upper trough slowly translating across the West Coast and into the Great Basin through the day Tuesday. This will allow for low level moisture to mix out across the area as well as allow for temperatures to warm back to at and above seasonal levels, with highs the 80s to lower 90s across the plains, and in the 50s to 70s across the higher terrain. While we can't totally rule out a few high based afternoon showers across the higher terrain through this period, for the most part, dry conditions are expected. The warm temperatures may also lead to another surge in runoff from the last of the higher mountain snowpack. Wednesday-Thursday...Southwest flow increases across the region as the West Coast broad upper trough continues to push slowly eastward. This will also lower heights and slightly cooler temperatures as well as allowing for surges of low level moisture working back across eastern Colorado. This will lead to the potential for storms across the plains once again, as the dryline vacillates across the plains. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1127 AM MDT Fri Jun 16 2023 Expect VFR conditions into mid-afternoon, with scattered to numerous showers and thunderstorms developing over the mountains 18z-20z, then moving off into the adjacent plains and valleys 20z-22z. KCOS and KPUB have the best chance for TSRA at the terminals, and local MVFR to even brief IFR conditions in +TSRAGR will be possible along with erratic gusty winds up to 50 kts under the stronger cores. Winds will become northerly as thunderstorms move east of KCOS and KPUB this evening and overnight. There is the potential for stratus and possibly even fog at the KCOS and KPUB terminals if heavy rain falls this afternoon, which could lead to a mix of MVFR and IFR conditions Saturday morning. Confidence is still low at this point. At KALS, VFR today and tonight as storms stay mainly north and east of the terminal. Could see some briefly gusty outflow winds generated by distant convection, especially 20z-01z. && .PUB WATCHES/WARNINGS/ADVISORIES... Flood Watch through this evening for COZ084>086-089-093-095>098. && SHORT TERM...KT LONG TERM...MW AVIATION...PETERSEN
Hazardous weather outlook, Jun 16, 11:20 AM MDT, 3 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1120 AM MDT Fri Jun 16 2023 COZ058>089-093>099-171730- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1120 AM MDT Fri Jun 16 2023 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight Severe thunderstorms are likely today across all of the plains. In addition to the severe weather threat, flash flooding will also be possible, especially in the Pikes Peak region, and areas along and north of highway 50. Thunderstorms were developing over the higher terrain late this morning. These storms will continue to intensify and push out onto the plains by mid afternoon. Initially, the stronger storms will affect Teller and northern El Paso county during the mid afternoon time period, and then push south across all of the Pikes Peak region late this afternoon and early evening. Thunderstorms coverage is expected to become more widespread over the remainder of the plains from very late this afternoon and into the evening hours. Some of the storms may last into the early morning hours over the far eastern plains. Several of the thunderstorms later this afternoon and evening will become strong to severe. Hail up to the size of golfballs, wind gusts to 70 mph and isolated tornadoes will be possible. In addition to the severe weather threat, heavy rain is also likely today. Due to the saturated grounds, it will not take much for flash flooding to occur, especially in and around the Pikes Peak region. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Another round to strong to severe storms are expected over the eastern plains on Saturday afternoon and evening. Damaging winds, large hail and isolated tornadoes will be possible. Heavy rains will once again be a threat, and flash flooding will be possible over the region. Warmer and drier weather remains in tap for Sunday into early next week, with a return of afternoon storms across the plains later next week. Much warmer temperatures will lead to another surge in runoff from the last of the high mountain snowpack. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be likely over portions of the region. Hodanish
In the hours before
Special weather statement, Jun 16, 2:46 PM MDT, 23 minutes before
Special Weather Statement
National Weather Service Pueblo CO
246 PM MDT Fri Jun 16 2023
COZ081-162115-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
246 PM MDT Fri Jun 16 2023
...A strong thunderstorm will impact portions of northeastern Teller
and northwestern El Paso Counties through 315 PM MDT...
At 246 PM MDT, Doppler radar was tracking a strong thunderstorm over
Divide, or 17 miles northwest of Colorado Springs, moving northeast
at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Woodland Park, Green Mountain Falls, Crystola and Chipita Park
around 255 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3891 10514 3899 10519 3912 10501 3894 10494
TIME...MOT...LOC 2046Z 245DEG 23KT 3896 10511
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
HodanishSpecial weather statement, Jun 16, 3:04 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service Pueblo CO
304 PM MDT Fri Jun 16 2023
COZ086>088-093-162145-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
La Junta Vicinity/Otero County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
304 PM MDT Fri Jun 16 2023
...A strong thunderstorm will impact portions of west central Otero,
east central Huerfano, northwestern Las Animas and southeastern
Pueblo Counties through 345 PM MDT...
At 304 PM MDT, Doppler radar was tracking a strong thunderstorm 21
miles northwest of Delhi, or 36 miles southeast of Pueblo, moving
northeast at 35 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of west central Otero,
east central Huerfano, northwestern Las Animas and southeastern
Pueblo Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3764 10434 3775 10450 3808 10428 3797 10393
TIME...MOT...LOC 2104Z 220DEG 31KT 3779 10436
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
HodanishThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 2:40 AM MDT | Flood Watch | PUB | Bent, Crowley, El Paso, Kiowa, Otero, Prowers and 1 more | 21 hr |
| Jun 16, 2:46 PM MDT | Special Weather Statement | PUB | Teller | 29 min |
| Jun 16, 3:04 PM MDT | Special Weather Statement | PUB | Pueblo | 41 min |
| Jun 16, 3:12 PM MDT | Special Weather Statement | PUB | Teller | 48 min |
| Jun 16, 3:35 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 25 min |
| Jun 16, 3:50 PM MDT | Severe Thunderstorm Warning | PUB | Crowley, Las Animas, Otero, Pueblo | 55 min |
| Jun 16, 3:53 PM MDT | Special Weather Statement | PUB | Pueblo | 37 min |
| Jun 16, 3:59 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 31 min |
| Jun 16, 4:01 PM MDT | Tornado Warning | PUB | Otero, Pueblo | 17 min |
| Jun 16, 4:17 PM MDT | Special Weather Statement | PUB | El Paso | 43 min |
| Jun 16, 4:29 PM MDT | Special Weather Statement | PUB | Pueblo | 31 min |
| Jun 16, 4:38 PM MDT | Tornado Warning | PUB | Otero | 37 min |
| Jun 16, 4:39 PM MDT | Flash Flood Warning | PUB | Pueblo | 5 hr |
| Jun 16, 4:41 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 27 min |
| Jun 16, 4:44 PM MDT | Special Weather Statement | PUB | Huerfano | 46 min |
| Jun 16, 4:44 PM MDT | Severe Thunderstorm Warning | PUB | Otero | 46 min |
| Jun 16, 4:56 PM MDT | Flash Flood Warning | PUB | El Paso | 3 hr |
| Jun 16, 4:58 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 62 min |
| Jun 16, 5:05 PM MDT | Special Weather Statement | PUB | El Paso | 40 min |
| Jun 16, 5:07 PM MDT | Special Weather Statement | PUB | Pueblo | 23 min |
| Jun 16, 5:20 PM MDT | Severe Thunderstorm Warning | PUB | El Paso, Pueblo | 25 min |
| Jun 16, 5:27 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Otero | 33 min |
| Jun 16, 5:30 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas, Otero, Pueblo | 30 min |
| Jun 16, 5:32 PM MDT | Special Weather Statement | PUB | El Paso | 43 min |
| Jun 16, 5:42 PM MDT | Special Weather Statement | PUB | Otero | 33 min |
| Jun 16, 5:43 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 32 min |
| Jun 16, 5:47 PM MDT | Special Weather Statement | PUB | Otero | 28 min |
| Jun 16, 5:57 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas, Otero, Pueblo | 33 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.